Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Chicago, IL

February 17, 2022Grundy County, Will County, Illinois

NWS Chicago, IL issued this flash flood warning at Feb 17, 2022, 4:23 PM CST for Grundy County, Will County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2022, 4:23 PM CST (22:23 UTC)
Expired
Feb 17, 2022, 8:38 PM CST
In force
4 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
Unknown

Counties Grundy County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 30 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS53 KLOT 172223
FFWLOT
ILC063-197-180300-
/O.NEW.KLOT.FF.W.0002.220217T2223Z-220218T0300Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago IL
423 PM CST Thu Feb 17 2022

The National Weather Service in Chicago has issued a

* Flash Flood Warning for...
  An Ice Jam Break in...
  East Central Grundy County in northeastern Illinois...
  West Central Will County in northeastern Illinois...

* Until 900 PM CST.

* At 423 PM CST, emergency management and river gauge reported an 
  ice jam on the Kankakee River downstream of Wilmington near I-55 
  has broken up causing flash flooding downstream.

  HAZARD...Flash flooding from an ice jam.

  SOURCE...Emergency management reported.

  IMPACT...Flooding of areas near and downstream of the ice jam.

* The nearest downstream area is Phelan Acres

Flooding is occurring along the Kankakee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means rapid-onset flooding is imminent or may 
already be occurring. Persons along creeks, drainage ditches, and 
other waterways should take immediate precautions to protect life 
and property.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4137 8830 4141 8826 4139 8822 4137 8817
      4135 8815 4133 8813 4132 8812 4128 8817
      4131 8821 4133 8825

FLASH FLOOD...OBSERVED

$$

WSL
1 follow-up statement
897 
WGUS73 KLOT 180238
FFSLOT

Flash Flood Statement
National Weather Service Chicago IL
838 PM CST Thu Feb 17 2022

ILC063-197-180248-
/O.CAN.KLOT.FF.W.0002.000000T0000Z-220218T0300Z/
/00000.U.IJ.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grundy IL-Will IL-
838 PM CST Thu Feb 17 2022

...FLASH FLOOD WARNING FOR AN ICE JAM IS CANCELLED FOR EAST CENTRAL 
GRUNDY AND WEST CENTRAL WILL COUNTIES...
...REPLACED BY A FLASH FLOOD WATCH...

Emergency management reported ice from a previous ice jam has 
shifted downstream. Although no ice jam flooding is imminent, future 
ice jams are possible. A Flash Flood Watch remains in effect until 
1200 PM CST Friday for a portion of northeast Illinois.

LAT...LON 4137 8830 4141 8826 4139 8822 4137 8817
      4135 8815 4133 8813 4132 8812 4128 8817
      4131 8821 4133 8825

$$

Ratzer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 3:02 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 17, 3:02 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
302 PM CST Thu Feb 17 2022

.SHORT TERM...
Issued at 226 PM CST Thu Feb 17 2022

Through tonight...

Heavy snow has expanded across much of the forecast area
southeast of a line from Waukegan to Dixon, with very dangerous
conditions unfolding for areas south of the Kankakee River into
east-central Illinois. Meanwhile, a period of moderate to heavy
snow with gusty winds will result in significant travel impacts
into the Chicago metro through early evening. It is highly
recommended that any unnecessary travel be delayed through at
least early evening.

The 850-700 hPa F-gen axis across northwest Illinois that was
noted in an earlier AFD update is apparently playing a major role
in shifting the heavier snow back north after guidance continued
its southward trend prior to 12Z. The top-down saturation of this
band likely acted as a dry-air barrier across far northern
Illinois, allowing for quicker saturation and a farther northward
footprint of the snow shield at the surface. A fairly expansive
area of 25dBz+ reflectivity within an impressive jet entrance
circulation and ahead of a sharp mid-level trough extends SW back
to the Mississippi River as of 2pm CT. Given upstream trends and
current snowfall rates in the CWA, snow totals were increased by
roughly an inch across much of the area where headlines are in
effect. This included an expansion of the winter weather advisory
into De Kalb and Lee counties.

After an initial decrease in wind speeds at the onset of snow, a
tightening pressure gradient shifting into the area will result in
an increase of speeds again by late this afternoon. Frequent
gusts of 35 mph in the Chicago metro and 40 mph south of the metro
into east-central Illinois and northwest Indiana will combine
with the falling snow to produce white-out conditions at times
into early evening. As also noted earlier, it will be a very close
call on conditions potentially meeting blizzard criteria south of
the Kankakee River. Near blizzard conditions also remain likely
at times in primarily open areas into parts of the Chicago metro.

Snow will quickly end from west to east through the early to mid-
evening hours, though blowing and drifting snow issues may linger
into the overnight hours while winds diminish. With the better
saturation farther north, LES will persist into Porter County
through midnight and locally add an additional 2 or 3 inches mid
to late evening.

Finally, no changes were made to the Lakeshore Flood Advisory
with the forecast remaining on track for waves of 10 to 14 feet
causing some flooding and beach erosion issues where previous
shoreline ice shelves have either broken away or have been eroded
by ongoing waves.

Kluber

&&

.LONG TERM...
Issued at 300 PM CST Thu Feb 17 2022

Friday and Friday night...

Main item of note on Friday-Friday night is windy conditions
ahead of and behind a strong cold front trailing a clipper type
low passing well to our north. Strong pressure falls out ahead of
the front will result in southwest winds gusting up to at least 35
to 40 mph Friday afternoon and early evening, followed by west-
northwest winds gusting up to at least 35 mph later Friday
evening and overnight behind the front due to strong pressure
rises from incoming 1030-1035 mb high pressure and strong cold
advection regime.

There is a chance for snow showers with the cold front Friday
evening, especially for far northern Illinois. Most guidance
forecasts limited moisture in the cold advection and a glancing
blow of forcing from a short-wave digging into the central Lakes.
With better agreement on a sliver of light QPF into the northwest
third or so of the CWA as low level lapse rates steepen, we did
maintain some mentionable PoPs for snow showers, especially for
far northern IL. Any snow showers will be short lived, so it is
not looking to be a major impactful event for the area, but a
patchy dusting to a tenth or two of snow can't be ruled out.

Saturday through Thursday...

After a relatively quiet weather period this weekend we look to
get right back into an active weather period next week. This
active weather pattern may feature rain and/or freezing rain
Monday night into Tuesday followed by another potential winter
weather producer later in the week.

A rather chilly day is expected on Saturday as surface high
pressure shifts overhead. High temperatures should hold in the low
to mid 20s during the day. However, increasingly gusty
southwesterly winds will develop Saturday night and Sunday
following the eastward departure of the surface high. This will
result in much warmer day for Sunday, albeit windy. Temperatures
should be on a warming trend Saturday night after early evening
lows. Readings will then likely peak in the low to mid 40s Sunday
afternoon.

Model and ensemble guidance is in strong agreement in digging
another western coast trough early next week. An initial upper
level impulse, likely to eject out of this trough may support
another area of low pressure tracking across the area from the
southwest sometime around Tuesday. The problem for us with this
potential system is that a surface cold front will try to shift
southward into northern IL late Monday into Tuesday, potentially
undercutting warming conditions a few thousand feet off the
surface. If this occurs, we could be looking at a period of
freezing rain and icy conditions across portions of the area.
Certainly at this time range, confidence on freezing rain amounts
is rather low as it will largely depend on the placement of the
surface cold front and track of the low. However, this is
something worth watching as there is strong support that any
precipitation that falls Monday night through Tuesday evening could
primarily fall in the form of liquid (eighter pure rain or
freezing rain). For this reason, we have shifted precipitation
types for this period to reflect more of a rain and/or freezing
rain type.

Colder conditions look to return to the area for the middle
portion of the week. Thereafter, attention will focus on the
potential for yet another storm system to shift northeastward from
Ozarks as the southwestern CONUS through ejects across the
Plains. It is way too early to tell how exactly this system will
evolve as it shifts into the central CONUS, but it may be another
storm system of interest for our area late in the week.

KJB/RC

&&

.AVIATION...
For the 18Z TAFs...

Multiple concerns include:

* Snow spreading northeast into the Chicago area around 20z, with
  potential for LIFR VSBY during heaviest snow and BLSN

* North-northeast winds gusting around 30 kt with occasional gusts
  up to 35 kt through the afternoon

* Primarily MVFR CIGs until snow then temporary IFR CIGs possible

* Gusty south-southwest winds developing Friday afternoon

Snow is developing northeastward across IL at this time, and we
expect this to overspread the Chicago area terminals within the
next couple hours (~20z). The overall heaviest snow rates
may largely remain south of the main terminals, but snow rates
should still be sufficient in and around the Chicago area
terminals to result in some short periods of sub mile visibility.
The best timing for the lowest visibilities looks to be in the 22
to 01z timeframe, with gradually improving conditions thereafter.
The snow should shift out of the area mid to late this evening.

Deepening low pressure to the south and strong high pressure over
the northern Plains will also drive gusty north-northeast winds
through the remainder of the day. Expect gusts up around 30 kt,
with sporadically higher gusts possible. The combination of these
gusty winds and falling snow will lead to the lowest visibilities
down to 1/2SM. RFD may get clipped by light snow in the mid to
late afternoon, so conditions here should not be as bad.

Conditions will improve by the mid to late evening, latest at
GYY, followed by VFR conditions the remainder of this TAF period.
Gusty south-southwest winds will develop late Thursday morning,
with 30-35 kt gusts forecast Friday afternoon beyond current
ORD/MDW TAF.

KJB/RC

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Warning...ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until 9 PM Thursday.

     Winter Weather Advisory...ILZ012-ILZ013-ILZ019-ILZ020-ILZ103-
     ILZ104-ILZ105-ILZ106 until 9 PM Thursday.

     Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until midnight
     Friday.

     Winter Weather Advisory...ILZ010-ILZ011 until 7 PM Thursday.

IN...Lakeshore Flood Advisory...INZ001-INZ002 until 6 AM Friday.

     Winter Storm Warning...INZ001-INZ010-INZ011-INZ019 until 9 PM
     Thursday.

     Winter Storm Warning...INZ002 until midnight Friday.

LM...Gale Warning...nearshore waters until 10 PM Thursday.

     Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...2 PM
     Friday to 6 AM Saturday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 17, 3:34 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
334 PM CST Thu Feb 17 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
334 PM CST Thu Feb 17 2022 /434 PM EST Thu Feb 17 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Snow Risk Through This Evening.
  Elevated Lakeshore Flood Risk.
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.

DISCUSSION...

Periods of snow will continue to fall at high rates of up to an
inch per hour late this afternoon, mainly to the southeast of
the Rockford area. The snow will then gradually end from west to
east through the evening. Gusty northerly winds will also result
in near blizzard conditions at times, especially south of a
Mendota to Chicago line.

Patchy blowing snow could continue even after snow ends,
especially in rural and open areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Excessive Cold Risk.
  Limited Non Thunderstorm Wind Risk.
Sunday...
  Limited Non Thunderstorm Wind Risk.
Monday night and Tuesday...
  Limited Ice and sleet Accumulation Risk.
Wednesday...
  Limited Excessive Cold Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-182145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
334 PM CST Thu Feb 17 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Freezing Spray Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Gale force winds and or very hazardous waves are likely.
  Limited Freezing Spray Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Significant Freezing Spray Risk.
Sunday and Monday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Hazardous conditions for small craft are likely.
  Limited Freezing Spray Risk.
Wednesday...
  Limited Freezing Spray Risk.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Feb 17, 4:01 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
401 PM CST Thu Feb 17 2022

ILZ006-180000-
Lake IL-
Including the cities of Waukegan, Buffalo Grove, Mundelein,
and Gurnee
401 PM CST Thu Feb 17 2022

...Brief heavy snowfall through 6 PM...

A band of heavy snowfall will continue for areas roughly south and
east of a Lake Zurich to Waukegan line through approximately 6 PM.
Snowfall rates within this band will briefly exceed an inch per
hour leading to rapid accumulations on roadways and sharply
reduced visibilities. Motorists are advised to use caution,
especially in the southeastern half of the county.

Carlaw
Local storm report, Feb 17, 4:10 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
410 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     SNOW             1 W SOMONAUK            41.63N 88.69W
02/17/2022  M2.2 INCH        DE KALB            IL   PUBLIC

&&
Local storm report, Feb 17, 4:11 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
411 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             3 NNW VALPARAISO        41.51N 87.08W
02/17/2022  M3.3 INCH        PORTER             IN   PUBLIC

&&
Local storm report, Feb 17, 4:12 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
412 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     SNOW             CHATSWORTH              40.75N 88.29W
02/17/2022  M4.0 INCH        LIVINGSTON         IL   CO-OP OBSERVER

            STORM TOTAL 4.0 INCHES SO FAR.

&&
Local storm report, Feb 17, 4:14 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
414 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             3 NNE WEST CHICAGO      41.94N 88.20W
02/17/2022  M1.0 INCH        DUPAGE             IL   COCORAHS

            STORM TOTAL 1.0 INCH SO FAR.

&&
Local storm report, Feb 17, 4:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
416 PM CST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             2 WSW ELK GROVE VILLAGE 41.99N 88.05W
02/17/2022  M1.3 INCH        COOK               IL   COCORAHS

            STORM TOTAL 1.3 INCHES SO FAR.

&&

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 9:32 PM CSTAreal Flood AdvisoryLOTCook, DeKalb, DuPage, Grundy, Kane, Kendall and 6 more12 hr
Feb 17, 12:45 AM CSTRiver Flood WarningLOTIroquois68 hr
Feb 17, 12:45 AM CSTRiver Flood AdvisoryLOTDuPage, Will30 hr
Feb 17, 2:42 AM CSTAreal Flood AdvisoryLOTFord, Grundy, Iroquois, Kankakee, LaSalle, Livingston and 1 more9 hr
Feb 17, 4:07 AM CSTWinter Weather AdvisoryLOTCook, DeKalb, DuPage, Kane, Kendall, LaSalle and 2 more17 hr
Feb 17, 9:21 AM CSTAreal Flood AdvisoryLOTCook, DuPage, Grundy, Kane, Kendall, Lake and 1 more3 hr
Feb 17, 10:04 AM CSTRiver Flood WarningLOTIroquois7 days
Feb 17, 10:19 AM CSTFlash Flood WarningLOTGrundy, Will7 hr
Feb 17, 10:42 AM CSTRiver Flood WarningLOTGrundy, Kankakee, Will24 hr
Feb 17, 10:50 AM CSTRiver Flood AdvisoryLOTGrundy19 hr
Feb 17, 10:55 AM CSTRiver Flood AdvisoryLOTCook7 hr
Feb 17, 11:07 AM CSTRiver Flood WatchLOTLaSalle10 hr
Feb 17, 11:07 AM CSTRiver Flood WarningLOTBureau, LaSalle, Putnam21 days
Feb 17, 11:07 AM CSTRiver Flood AdvisoryLOTGrundy, LaSalle23 hr
Feb 17, 2:51 PM CSTGale WatchLOT7 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.